Michigan, 2012Hail and Damaging Winds in Michigan, May 20, 2012
May 20, 2012 · NWS MQT · 20 events in 6 counties and zones
A cold front moving through the region generated strong to severe thunderstorms over portions of west and central Upper Michigan on the afternoon of the 20th.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $42,000
- Crop damage
- None recorded
- Events
- 20
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front moving through the region generated strong to severe thunderstorms over portions of west and central Upper Michigan on the afternoon of the 20th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at May 20, 6:30 AM EST, 4 hours 30 minutes earlier.
Area forecast discussion, May 20, 6:30 AM EST, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
730 AM EDT SUN MAY 20 2012
.SHORT TERM...(TODAY THROUGH MONDAY)
ISSUED AT 452 AM EDT SUN MAY 20 2012
THE 500MB AND ASSOCIATED SFC TROUGH SET UP TO OUR WEST WILL CONTINUE
TO EDGE EASTWARD. WHILE THE ENTIRE 500MB TROUGH WILL BE INFLUENCING
OUR WEATHER...IT WILL REALLY BE THE SOUTHERN TROUGH ACROSS FAR SW MN
EARLY THIS MORNING THAT WILL PLAY THE BIGGEST ROLE THROUGH MONDAY.
THE SLOW MOVING PATTERN WILL RESULT IN THIS SOUTHERN 500MB TROUGH TO
PUSH INTO N AND CENTRAL MN BY EARLY EVENING...BEFORE SLIDING ACROSS
UPPER MI/LAKE SUPERIOR MONDAY. THE SFC TROUGH SET UP FROM N QUEBEC
THROUGH IWD...AND DOWN THROUGH IA AT DAYBREAK THIS MORNING WILL
SLOWLY PROGRESS EASTWARD...MAKING IT ACROSS CENTRAL UPPER MI BY
EARLY EVENING...AND FAR EASTERN UPPER MI SUNDAY NIGHT.
AS FOR WX SPECIFICS...WE HAVE SEEN MUCH BETTER RH RECOVERY OVER THE
WESTERN COUNTIES THIS MORNING /60 TO 80 PERCENT/...AFTER RECOVERIES
NEAR 45 PERCENT SATURDAY MORNING OVER PORTIONS OF THE CWA. THE MQT
88-D RADAR CONTINUES TO PICK UP 20-30DBZ REFLECTIVITY OVER THE AREA.
HOWEVER...MUCH OF THAT IS OVER 9KFT...AND LIKELY NOT REACHING THE
SFC. THE PLACE WHERE IT MAY BE REACHING THE GROUND IS ACROSS CENTRAL
AND NORTHERN LAKE SUPERIOR. THIS IS BASICALLY SAME LOCATION OF THE
ORIGIN OF A TS THAT DEVELOPED OVER AFTER 05Z AND PUSHED NE OF LAKE
SUPERIOR AFTER 06Z/.
WITH MIXING HEIGHTS POTENTIALLY JUMPING TO NEAR 800MB AGAIN THIS
AFTERNOON OVER CENTRAL UPPER MI...WE COULD TAP INTO SOME STRONGER
WINDS ONCE AGAIN /ESPECIALLY WITH ANY STRONGER SHOWERS TS THAT
DEVELOP/...WITH A FEW GUSTS NEARING 30-35KTS AHEAD OF THE NEARING
LOW/COLD FRONT. WILL LOOK FOR THE POTENTIAL FOR A FEW STRONGER
STORMS TO DEVELOP...MAINLY SOUTH OF THE WI BORDER THIS AFTERNOON.
MORE SPECIFICALLY FOR IMT /BASED OFF NAM FCST SOUNDINGS/ SBCAPE
VALUES TOP OUT NEAR 2.5K J/KG...WITH A FREEZING LEVEL AROUND
12.6KFT. A BOWING TS WILL NOT BE OUT OF THE QUESTION...WITH NEARLY
UNIDIRECTIONAL MID LEVEL WINDS /850-500MB/ AND DRY AIR ALOFT WITH A
DEWPOINT DEPRESSION NEAR 10C AT 700MB AND 8C AT 500MB. TO ADD SOME
MODERATION TO THE STORM POTENTIAL...THE MORE REASONABLE GFS TOPS OUT
SBCAPE VALUES NEARLY 1K J/KG LESS THAN THE NAM...AND IS NOT AS
IMPRESSIVE WITH THE MID LEVEL DRY AIR EITHER.
WE STILL LOOK TO GET A CWA AVERAGE OF 0.25IN OF RAIN THROUGH THIS
EVENING. SPECIFIC AMOUNTS FOR ANY ONE LOCATION VARY SIGNIFICANTLY.
FOR EXAMPLE...THE 21/06Z NAM IS SPITTING OUT LITTLE OVER A TRACE OF
RAIN AT P53...WHILE OTHER MODELS RANGE FROM 0.5 TO 1.5IN. THE BEST
BET FOR RAIN REMAINS THE WEST HALF AS THIS SYSTEM EVOLVES...WITH THE
BEST FORCING SLIDING OVER N OF LAKE SUPERIOR LATE THIS AFTERNOON.
EXPECT STRONGER HIGH PRESSURE...CURRENTLY LOCATED ACROSS S
SASKATCHEWAN THROUGH THE W DAKOTAS AND CENTRAL PLAINS TO INVADE
BEHIND THE COLD FRONT FOR SUNDAY NIGHT INTO MONDAY. THIS SHOULD HELP
TO PUT AN END TO ANY LINGERING SHOWER ACTIVITY EAST. DEWPOINTS
MIXING OUT INTO THE LOW TO MID 20S...WITH SFC TEMPS IN THE 60S WOULD
RESULT IN RH VALUES OF 17 TO 25 PERCENT WEST OF A LINE FROM IMT TO
ISHPEMING. THE STRONGEST WINDS WILL BE CENTRAL AND EAST ALONG LAKE
SUPERIOR...WITH GUSTS IN THE LOW TO MID 20MPH RANGE ACROSS MOST OF
THE CWA THROUGH THE DAY MONDAY.
.LONG TERM...(MONDAY NIGHT THROUGH SATURDAY)
ISSUED AT 452 AM EDT SUN MAY 20 2012
MON NGT...WITH DRY SFC HI PRES CROSSING THE UPR GRT LKS...EXPECT A
MOCLR OVERNGT. CONSIDERING EXPECTED LGT WINDS/PWAT UNDER 0.50
INCH...TENDED TOWARD THE LO END OF GUIDANCE FOR MIN TEMPS OVER THE
INTERIOR...ESPECIALLY THE WCENTRAL WHERE WINDS LOOK TO BE LIGHTEST
THRU THE NGT. ADDED A MENTION OF FROST AT SOME OF THE COLDER
LOCATIONS...WHERE TEMPS ARE LIKELY TO FALL NEAR 32. A RETURN SW FLOW
OVER THE W LATER MAY HOLD TEMPS UP A BIT FM IWD THRU THE KEWEENAW.
TUE...AS THE SFC HI PRES RDG SLIDES SLOWLY TO THE E AND TO A LINE FM
THE SAULT TO NEAR DETROIT BY LATE IN THE DAY UNDER BLDG UPR RDG...A
STRONGER S WIND WL DVLP OVER THE W UNDER TIGHTENING PRES GRADIENT
BTWN THE RDG AND FALLING PRES IN THE PLAINS. ALTHOUGH THERE COULD BE
SOME MID CLDS ASSOCIATED WITH THE RETURNING WARM AIR...GFS FCST
SDNGS INDICATE THE LLVLS WL BE TOO DRY WITH ADVECTION OF LOWER H85
DEWPTS FOR ANY PCPN EVEN FM IWD-CMX. DID INCLUDE SOME LO CHCS POPS
OVER NW LK SUP WHERE THE GFS/ECMWF GENERATE SOME PCPN NEAR FCST WARM
FNT.
TUE NGT...WITH DEEPENING TROF OVER THE NRN ROCKIES...RDG WL BUILD
OVER THE GRT LKS. ALTHOUGH THE ECMWF/GFS SHOW WARM FNT SHIFTING NWD
INTO ONTARIO/NW LK SUP...THESE MODELS GENERATE SOME LGT PCPN OVER
PORTIONS OF MAINLY THE NW CWA. CONSIDERING FOCUS FOR H85 MSTR RETURN
REMAINING TO THE W AND POSITION OF WARM FNT TO THE NW AS INDICATED
BY TIGHTER PRES GRADIENT SHOWN ON THE GFS 300K ISENTROPIC
SFC...OPTED TO KEEP THE LAND AREAS DRY AND MAINTAIN LO CHC POPS OVER
W AND NCNTRL LK SUP.
EXTENDED...THE 00Z GFS IS THE MOST PROGRESSIVE WITH THE MOVEMENT OF
A LO PRES TROF ATTENDANT TO A SHRTWV/SFC LO MOVING OUT OF THE
ROCKIES TROF INTO NW ONTARIO AT MID WEEK AND THE ACCOMPANYING PCPN
SHIELD. CONSIDERING THE MEAN RIDGE OVER THE ERN CONUS...SUSPECT THE
SLOWER 00Z ECMWF/CNDN MODELS ARE ON THE RIGHT TRACK SHOWING THE
PASSAGE OF THIS DISTURBANCE THU/THU NGT. BUT FOLLOWED THE MODEL
CONSENSUS GIVEN FCST UNCERTAINTY. EXPECT ABV NORMAL TEMPS AT MID
WEEK IN THE SLY FLOW AHEAD OF THIS COLD FNT TO GRDLY FALL CLOSER TO
NORMAL FOLLOWING THE FROPA AND IN THE NE FLOW TO THE S OF HI PRES
MOVING ACROSS ONTARIO. DEPENDING ON HOW FAR S THE FNT MOVES WITH
PERSISTENT MEAN RDG OVER THE SE CONUS...MORE SHRA ARE PSBL THRU SAT
WHEN THIS BNDRY RETURNS N AS A WARM FNT.
&&
.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z MONDAY MORNING)
ISSUED AT 729 AM EDT SUN MAY 20 2012
A COLD FNT WL CROSS UPR MI W-E TODAY...WITH MOST OF THE ADVERSE WX
OCCURRING FOLLOWING THE FROPA AT THE 3 TAF SITES AS A STRONG UPR
DISTURBANCE MOVES NEWD INTO THE UPR GRT LKS THRU TNGT. THE FNT IS
OVER IWD RIGHT NOW...AND INCLUDED A MENTION OF TS EARLY WITH THE
APRCH OF SOME SCT TS NOW MOVING NEWD THRU NW WI. OBS BEHIND THE FNT
INDICATE CIGS DROP TO IFR...SO FOLLOWED A SIMILAR TREND IN THE TAFS.
BEST CHC FOR HEAVIER SHRA/TS WL BE AT SAW LATER TODAY AS DEEPER MSTR
MAY ARRIVE AT TIME OF PEAK HEATING DURING AFTN FROPA AT THAT SITE.
THE ARRIVAL OF DRIER AIR IN THE LLVLS BEHIND THE FNT WL BRING A
RETURN OF VFR CONDITIONS TNGT.
&&
.MARINE...(FOR THE 4 AM LAKE SUPERIOR FORECAST ISSUANCE)
ISSUED AT 452 AM EDT SUN MAY 20 2012
ALTHOUGH THERE ARE SOME STRONGER S WINDS AT THE HIER PLATFORMS OVER
THE E HALF OF LK SUP LIKE STANNARD ROCK EARLY THIS MRNG UNDER A
SHARPER PRES GRADIENT BETWEEN A COLD FRONT OVER FAR WESTERN LK SUP
AND HI PRES TO THE E...VERY STABLE MARINE LAYER SHOULD LIMIT 10M
WIND SPEEDS TO NO MORE THAN 15 TO 25 KTS. EXPECT A WIND SHIFT TO THE
NW/SOME FOG IN THE WAKE OF THE COLD FRONTAL PASSAGE TONIGHT...BUT
THE NW WIND SHOULD NOT EXCEED 20-25 KTS. THEN HI PRES WILL BRING
LIGHT WINDS INTO WED BEFORE A STRONGER S WIND UP TO 25 KTS DEVELOPS
ON WED INTO THU UNDER THE SHARPER PRES GRADIENT BETWEEN THE HI
DEPARTING TO THE E AND A LO PRES TROF MOVING E FROM THE PLAINS.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...
NONE.
LAKE SUPERIOR...
NONE.
LAKE MICHIGAN...
NONE.
&&
SHORT TERM...KF
LONG TERM...KC
AVIATION...KC
MARINE...KC
Hazardous weather outlook, May 20, 3:11 AM EST, 7 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
411 AM EDT SUN MAY 20 2012
MIZ001>007-009>014-084-085-211200-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
411 AM EDT SUN MAY 20 2012 /311 AM CDT SUN MAY 20 2012/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS ARE POSSIBLE OVER THE WEST HALF OF UPPER
MICHIGAN THIS MORNING...AND ACROSS THE ENTIRE AREA THIS AFTERNOON.
THUNDERSTORMS WILL END WEST TO EAST TONIGHT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
AREAS OF FROST WILL BE POSSIBLE ACROSS THE INTERIOR WESTERN HALF OF
UPPER MICHIGAN MONDAY NIGHT.
THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY AFTERNOON OVER WESTERN UPPER
MICHIGAN...AND ACROSS THE ENTIRE AREA WEDNESDAY NIGHT THROUGH
SATURDAY.
.SPOTTER INFORMATION STATEMENT...
THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.
LSZ162-240>251-263>267-211200-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
411 AM EDT SUN MAY 20 2012 /311 AM CDT SUN MAY 20 2012/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS ARE POSSIBLE ACROSS MAINLY WESTERN LAKE SUPERIOR THIS
MORNING...AND THEN OVER EASTERN LAKE SUPERIOR THIS AFTERNOON THROUGH
TONIGHT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY AFTERNOON THROUGH SATURDAY
ACROSS ALL OF LAKE SUPERIOR.
.SPOTTER INFORMATION STATEMENT...
THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.
LMZ221-248-250-211200-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
411 AM EDT SUN MAY 20 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON THROUGH THIS EVENING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY NIGHT THROUGH FRIDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.
KF
Event by event
12 hail, 4 thunderstorm wind, 2 lightning, 1 heavy rain, 1 strong wind. Local standard time, as filed.
Heavy Rain, Ontonagon
- When
- May 20, 11:00 AM EST to 7:30 PM EST
- Where
- Ontonagon County, 5.67 mi E of Firesteel
- Reported by
- COOP Observer
- Coordinates
- 46.870, -89.100
The observer ten miles east of Ontonagon measured 1.75 inches of total rainfall. A small creek on the residence was reported over its banks. The observer at Rockland measured 2.80 inches of storm total rainfall.
Hail, Houghton
- When
- May 20, 12:17 PM EST to 12:19 PM EST
- Where
- Houghton County, 2.33 mi NW of Stanwood
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 47.150, -88.720
Hail, Houghton
- When
- May 20, 12:30 PM EST to 12:32 PM EST
- Where
- Houghton County, 1.57 mi WSW of Quincy Mill
- Measured
- 0.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 47.140, -88.500
Hail, Houghton
- When
- May 20, 12:30 PM EST to 12:32 PM EST
- Where
- Houghton County, 0.47 mi E of Dollar Bay
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 47.120, -88.510
Hail, Gogebic
- When
- May 20, 11:34 AM CST to 11:39 AM CST
- Where
- Gogebic County, 1.38 mi N of Hurley
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.450, -90.150
Hail lasted five minutes.
Hail, Gogebic
- When
- May 20, 11:35 AM CST to 11:38 AM CST
- Where
- Gogebic County, 0.84 mi S of Ironwood
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 46.458, -90.171
Hail, Houghton
- When
- May 20, 12:45 PM EST to 12:48 PM EST
- Where
- Houghton County, 0.94 mi E of Calumet
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 47.250, -88.450
Hail, Ontonagon
- When
- May 20, 2:57 PM EST to 3:00 PM EST
- Where
- Ontonagon County, 2.74 mi WSW of Wainola
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.710, -89.080
Gusts up to 40 mph were reported with the storm.
Hail, Houghton
- When
- May 20, 3:10 PM EST to 3:12 PM EST
- Where
- Houghton County, 2.51 mi NW of Jacobsville
- Measured
- 0.75 in hail
- Reported by
- COOP Observer
- Coordinates
- 47.010, -88.430
Thunderstorm Wind, Dickinson
- When
- May 20, 3:30 PM CST to 3:33 PM CST
- Where
- Dickinson County, 1.46 mi SSW of Floodwood
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 46.200, -88.010
Winds estimated at 60 mph knocked over a 24-inch diameter white pine tree six miles south of Witch Lake.
Strong Wind, Alger
- When
- May 20, 4:30 PM EST to 5:15 PM EST
- Where
- Alger forecast zone
- Measured
- 44 kt (51 mph) measured gust
- Property damage
- $5,000
- Reported by
- Broadcast Media
- Coordinates
- 46.451, -86.548 (the zone’s center; the record gives no point)
Strong south winds ahead of a cold front caused downed power lines and knocked out power to more than 1200 customers in Munising.
Thunderstorm Wind, Marquette
- When
- May 20, 4:34 PM EST to 4:38 PM EST
- Where
- Marquette County, 2.13 mi SSE of Witch Lake
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 46.250, -88.010
Trees were knocked down across Highway M-95 along the Marquette/Dickinson County line.
Thunderstorm Wind, Marquette
- When
- May 20, 4:46 PM EST to 4:49 PM EST
- Where
- Marquette County, 9.56 mi SSW of National Mine
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 46.330, -87.780
Very strong winds knocked down small tree limbs and blew patio furniture across the yard.
Thunderstorm Wind, Marquette
- When
- May 20, 4:52 PM EST to 4:56 PM EST
- Where
- Marquette County, 3.8 mi SSW of National Mine
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 46.399, -87.711
Several trees were knocked down along County Road 581.
Lightning, Marquette
- When
- May 20, 5:00 PM EST to 6:00 PM EST
- Where
- Marquette County, Ishpeming
- Property damage
- $2,000
- Reported by
- Broadcast Media
- Coordinates
- 46.500, -87.650
Lightning and high wind from thunderstorms caused more than 200 customers to lose power in Ishpeming.
Hail, Dickinson
- When
- May 20, 4:04 PM CST to 4:06 PM CST
- Where
- Dickinson County, 1.19 mi SE of (Imt)iron Mtn Arpt
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 45.810, -88.100
Hail, Dickinson
- When
- May 20, 4:06 PM CST to 4:08 PM CST
- Where
- Dickinson County, 2.28 mi SSW of Granite Bluff
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 45.920, -88.050
Lightning, Dickinson
- When
- May 20, 4:30 PM CST to 6:30 PM CST
- Where
- Dickinson County, 0.93 mi SSW of Iron Mtn
- Property damage
- $30,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 45.817, -88.057
A lightning strike from thunderstorms caused a house fire in Iron Mountain on the evening of the 20th. The home sustained damage in numerous areas, but firefighters were able to keep the damage contained to the second floor and attic. The Iron Mountain Police Department, Beacon Ambulance and Wisconsin Electric were also at the scene of the fire to assist.
Hail, Marquette
- When
- May 20, 6:07 PM EST to 6:09 PM EST
- Where
- Marquette County, 1.18 mi SE of (Saw)ki Sawyer Afb G
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 46.340, -87.380
Hail was reported near the Sawyer Airport.
Hail, Marquette
- When
- May 20, 6:21 PM EST to 6:23 PM EST
- Where
- Marquette County, 4.05 mi WNW of Sand River
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.500, -87.180
Hail was reported near Shot Point along Highway M-28.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Michigan, May 20 to 31, 2012$12 million · 2 events
- Hail and Damaging Wind in Indiana, May 20, 2012$250,000 · 78 kt wind · 3 events
- Hail and Damaging Winds in Illinois, May 20, 2012$180,000 · 1.75 in hail · 9 events
- Hail and Damaging Winds in Louisiana, May 20 to 21, 2012$82,000 · 1.5 in hail · 13 events
- Flash Flood and Hail in Illinois, May 20, 2012$68,000 · 1 in hail · 14 events
- Hail and Damaging Winds in Wisconsin, May 20, 2012$10,000 · 1.75 in hail · 19 events
- Hail and Damaging Winds in Illinois, May 20, 20121 in hail · 14 events
- Marine Hail in Lake Superior, May 20, 20121 in hail · 7 events
- Hail and Damaging Wind in Wisconsin, May 20, 2012$7,000 · 1 in hail · 5 events
- Hail in Colorado, May 20, 20121 in hail · 5 events
- Hail in Wisconsin, May 20, 20121 in hail · 4 events
- Marine Thunderstorm Winds in Lake Michigan, May 20, 20124 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 376544, 376517, 376518, 376519, 376520, 379138, 376521, 376523, 376524, 376529, 379196, 376531, 376535, 379153, 379185, 376538, 376539, 379184, 376541, 376543.